What is drug poisoning? Drug poisoning happens when the body cannot absorb the amount of drug ingested.
Drug overdose can occur accidentally or intentionally. Either way, the result can be fatal.
Drug poisoning happens with prescription medications, over-the-counter medications, and illegal drugs. When the body cannot detoxify quickly enough from the ingested amount, or when the drug affects the body abnormally, drug poisoning occurs. Each person is different.
It is important to know how certain drugs will affect you.The death rate of drug poisoning is staggering and is on the rise. In 2014, there were over 47,000 drug overdoses with more than 80% of those being unintended. Almost 19,000 were from pain medications. These drugs are typically prescribed for an intended use but later abused.
How a drug is ingested will affect how the body processes that drug. Inhalants affect the body differently than a pill, as do drugs that are intravenously injected.
Drug poisoning can be socially misunderstood. It can happen not just the “junky” we see on the street or the heroin addict portrayed on television in an abandoned building. It can happen to the individual in a business suit who has been abusing prescription medication to the point of no return.
There are tell-tale signs that someone is experiencing drug poisoning. These include:
- Nausea, vomiting, excessive sweating and shaking of the hands
- Erratic pulse – either extremely fast or dangerously slow
- Unusually large or small pupils
- Hearing voices or seeing things
- Injection marks
Seeking emergency medical attention is critical if someone is overdosing.
Do not let it get to that point. If you or someone you love is struggling with addiction of any kind, you are not alone. There is help.
Drug Overdose. (n.d.). Retrieved February, 2017.
Drug Poisoning Symptoms and Treatment – St John Ambulance. (n.d.). Retrieved February, 2017.
NCHS Data on Drug-poisoning Deaths. (2016, April 05). Retrieved February, 2017.